About a year after I was first diagnosed with epilepsy, I switched medications and began taking Depakote, a drug with quite a few potential side effects—as always—but quite good seizure control. I was happy; my doctors were happy; life was good. Good enough that I was comfortable moving 2000 miles away to a new job.
After my job interview, work went quite well: I virtually forgot, and so did everyone else, that I had seizures or anything at all. I took my pill in the morning, and then I took my pill again at night, and I just went on with my life. That's how it's supposed to be, right?
And so life went on; I got through (as I remember) most of my first year just fine. Parent-teacher conferences went fine; my trip back home over Christmas went fine; and I was looking forward to finishing the school year.
Life went on nicely, then, until I had that nasty seizure I told you about. I immediately (well, as soon as I could think again) made an appointment with my neurologist. After all, if you're taking a drug, it's because it works, and you expect it to keep working.
|A good medication is one that works, after all.|
I didn't know why it wasn't, and it scared me. Was I going to have another seizure again? When? Where? At work? Walking home from the grocery store? Falling down stairs?
Well, the doctor explained to me, in some cases the drug doesn't keep working the way it began. If your body develops tolerance, and gets used to the medication, the drug can just stop having any effect.
Drug tolerance just means that your body gets more used to a drug. With Depakote, one of the ways this can happen is that your brain can start getting overwhelmed with how much it's receiving, and actively push the drug away from where it most needs to be. This doesn't appear to happen very often, and if the drug is initially successful, it almost always continues to be.
But not in my case. My body was reacting just as if I hadn't taken anything in days. The neuro increased my dosage from 1200 mg a day to 1800, and I was fine—for another month, at least. Then another seizure, and another medication bump: to 2400 mg. This time the neuro looked concerned. I was already concerned.
One of the cautions with Depakote is that it can be toxic to your liver. At 2400 mg a day, my doctor explained, I was pushing up to a point where it wouldn't be safe for me to take much more. "I think we need to try something else," he said.
Well, OK. But what are the guarantees that something else would work? Would I have to change again? Would I develop tolerance out of nowhere again and have unexpected seizures? All sorts of questions popped up. But anything was better than seizures at that point; what other option did I have?
So I moved on to Tegretol, which worked quite well for me for a long time, and that was that. I've never developed tolerance to anything else; but I've always been on the lookout.
I guess that's the lesson. I'm very aware of what I'm taking, and I've never again been complacent and willing to trust that a medication will "just work". At the same time, I'm happy that there are a lot of options, and I realize that what happened to me was very rare and probably just a fluke. If you take medication for any condition, check it. Know your side effects; know your alternatives. And if anything weird or unexpected happens, tell your doctors. They should be able and willing to help you to something better.
Knowing your meds is part of owning your epilepsy. You can do this!